Tribulus seems to have some side effects of concern. One thing stated is that it can't be taken without breaks between the use of it or for more than 6 weeks but that was not a clinical site as that compound has not been used in clinical study. Anxiety and feeling nervous came up as potential side effects as well. However although it seems safer than hormone replacement therapy since it works in the same manner it has many similar side effects. Its best to take a standard FDA approved medication as its a known quantity for efficacy and side effects. I took damiana for its potential use as a mood stabilizer years ago and it was not particularly effective and my psychiatrist informed me that in clinical studies in Europe (where they do use natural remedies and study them) that it was found to be ineffective and potentially dangerous.
I would go to a naturopathic doctor and ask questions. And make sure it is a certified doctor of naturopathy. A lot of people hang out a shingle and will call themselves something like an herbalist but do not have the doctor accredation. If you are on psyc. meds there are often contraindications with herbals. For example evening primrose oil is a contraindication and of course St. John's Wort.
If you decide to use it I would make sure you are keeping up your mood tracker so you can notice any positive or negative changes. I would also consider having a check in with your GP or Pdoc to make sure you are holding steady.
Assume the best - prepare for the worst.
Yeah doing all of the above, I wouldn't be considering this at all apart from the experience I have had with this doctor already. Fully qualified medical GP who specialises in natural therapy and sports nutrition. The major sports teams here in Australia use them.
Am also keeping my mood tracker up to date, already a bit irritable but I think that is more about the crap I'm having to deal with at work rather than the supplements. The supplements I'm taking are pharmaceutical grade also and I'm taking it easy, easy gently at the moment.
That being said I've mentioned the potential side effects to my wife and she has hit the roof with worry. Which has only added to the stress. She's not in the country at the moment so I'm on my own, but I really feel like I should be ok. Particularly seeing I'm already much much more stable with the other supplements I'm on and have a lot more strategies in place to help protect myself.
One is I've already also let my counselor from the disability employment service know as well and I'll be checking in with her regularly.